Please use this identifier to cite or link to this item: http://hdl.handle.net/2440/14508
Type: Journal article
Title: Poisoning with the recreational drug paramethoxyamphetamine ("death")
Author: Ling, L.
Marchant, C.
Buckley, N.
Prior, M.
Irvine, R.
Citation: Medical Journal of Australia, 2001; 174(9):453-455
Publisher: Australasian Med Publ Co Ltd
Issue Date: 2001
ISSN: 0025-729X
1326-5377
Statement of
Responsibility: 
Liang Han Ling, Colin Marchant, Nicholas A. Buckley, Michael Prior and Rod J. Irvine
Abstract: Objective: To describe the clinical features of paramethoxyamphetamine (PMA; "death") poisoning and to compare these with those of people with self-reported "ecstasy" poisoning. Design: Retrospective casenote review. Participants and setting: 22 patients who presented to the Emergency Department of the Royal Adelaide Hospital (RAH), a major metropolitan teaching hospital, between 1 January 1996 and 31 December 1998 with PMA poisoning identified through urine drug screens; and 61 patients with self-reported ecstasy poisoning between 1 September 1997 and 31 December 1998 found through the hospital databases. Results: Patients with PMA poisoning presented with tachycardia (64%), hyperthermia (temperature > 37.5ºC; 36%), coma (41%), seizures (32%), arrhythmias (23%), and QRS intervals 100 ms (50%) with greater frequency and often greater severity than those with self-reported ecstasy poisoning. Two patients with PMA poisoning presented with severe hypoglycaemia (blood glucose level, < 1.5 mmol/L) accompanied by hyperkalaemia (K+ concentration, > 7.5 mmol/L). Conclusions: At our hospital, PMA poisonings accounted for most of the severe reactions among people who believed they had taken ecstasy. Hypoglycaemia and hyperkalaemia may be specific to PMA poisoning. PMA toxicity should be suspected with severe or atypical reactions to "ecstasy", and confirmed by chromatographic urine drug screens.
Keywords: Humans; Hypertension; Amphetamines; N-Methyl-3,4-methylenedioxyamphetamine; Hallucinogens; Severity of Illness Index; Retrospective Studies; Adolescent; Adult; Emergency Service, Hospital; South Australia; Female; Male
Description: The document attached has been archived with permission from the editor of the Medical Journal of Australia. An external link to the publisher’s copy is included.
RMID: 0020010779
Published version: http://www.mja.com.au/public/issues/174_09_070501/ling/ling.html
Appears in Collections:Pharmacology publications

Files in This Item:
File Description SizeFormat 
hdl_14508.pdfPublished version308.44 kBAdobe PDFView/Open


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.